Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 28, 2007, 1:56 PM EDT for Appomattox County, Campbell County, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2007, 1:56 PM EDT (17:56 UTC)
- Expired
- Jul 28, 2007, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
Counties Appomattox County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:00 PM EDT | FLASH FLOOD | 2 Sw Oakville, VA | PHELPS CREEK OUT OF BANKS |
| Jul 28, 3:15 PM EDT | FLASH FLOOD | 5 Ssw Rustburg, VA | SENECA CREEK OUT OF BANKS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 281759 FFWRNK VAC011-031-290000- /X.NEW.KRNK.FF.W.0023.070728T1756Z-070729T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 156 PM EDT SAT JUL 28 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CAMPBELL COUNTY IN CENTRAL VIRGINIA APPOMATTOX COUNTY IN CENTRAL VIRGINIA * UNTIL 800 PM EDT * AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS OVER MUCH OF CAMPBELL AND APPOMATTOX COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO APPOMATTOX NATIONAL HISTORIC PARK...TOWER HILL...SPOUT SPRING...RUSTBURG... EVINGTON...CONCORD AND APPOMATTOX RAINFALL AMOUNTS IN EXCESS OF THREE INCHES HAD FALLEN ACROSS PORTIONS OF THE WARNED AREAS...WITH UP TO FIVE INCHES POSSIBLE THROUGH THE AFTERNOON AS ADDITIONAL RAIN MOVES MOVES INTO OR DEVELOPS OVER THE AREA. RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS ACROSS BOTH COUNTIES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3753 7882 3731 7927 3713 7939 3736 7861 $$ WERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:41 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 28, 1:41 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 141 PM EDT SAT JUL 28 2007 .SYNOPSIS... LOW PRESSURE WAS OVER THE OHIO VALLEY WITH A FRONT EXTENDING INTO THE CENTRAL PLAINS. THE LOW WILL MOVE OFF THE SOUTH CAROLINA COAST BY MONDAY AND THE FRONT WILL STALL ACROSS THE GULF COAST STATES. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG SHORT WAVE MOVING THROUGH WESTERN NC LATE THIS SATURDAY MORNING. TSTM COMPLEX ASSOCIATED WITH THIS WAVE TRACKED EARLIER THIS MORNING THRU EASTERN KY/TN...FAR SW VA AND NW NC AND WAS NOW WEAKENED AND DROPPING THRU SC. IT LEFT A LOW LEVEL OVERCAST IN ITS WAKE AND SOME CAPPING ALOFT THAT WILL LIKELY INHIBIT WIDESPREAD STORMS OVER THE MTNS THIS AFTN. OVER THE EAST HOWEVER SOME CONVECTION STARTING TO FIRE UP ALONG THE LEADING EDGE OF VORTICITY PUSHING THRU THE NC/VA PIEDMONT. MUCH OF THIS AREA HAS FULL SUN THIS MORNING AND WILL HAVE LESS CAPPING FOR THE AFTN...AND SO EXPECTING BEST CHANCE OF CONVECTION IN THE EAST TODAY WITH THE ASSISTANCE OF CONVERGENCE ALONG A SFC TROF IN THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... THE NEXT SHORT WAVE COMES DOWN THE WEST SIDE OF THE EASTERN UNITED STATES LONG WAVE TROF ON SUNDAY AND CROSSES THE COUNTY WARNING AREA LATE SUNDAY NIGHT THROUGH MONDAY MORNING. ON SUNDAY...A WARM FRONT ACROSS THE AREA WILL ALSO TRIGGER MORE ORGANIZED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE IS SOME SYNOPTIC SCALE SUPPORT WITH THIS FEATURE WITH UPPER DIFFLUENCE IN THE LEFT FRONT QUADRANT OF THE UPPER LOW OVER THE FORECAST AREA ON SUNDAY NIGHT. HAVE INCREASED POP ON SUNDAY NIGHT. AS THE 850 MB LOW MOVES INTO THE CAROLINAS...850 MB WINDS BECOME SOUTHEAST AND HOLD AT 10 TO 20 KNOTS FROM SATURDAY THROUGH SUNDAY. THEN EVEN AFTER THAT THE LOW LEVEL WINDS WILL HAVE A PRONOUNCED EASTERLY COMPONENT THROUGH MONDAY MORNING. THE SOUTHWARD PUSH OF SLIGHTLY DRIER AIR DOES NOT REACH THE FORECAST AREA UNTIL MONDAY NIGHT. PRECIPITABLE WATER DROPS THE MOST AND THE MODELS AREA SHOWING SLIGHTLY LOW SURFACE AND 850 MB DEW POINTS. BY MONDAY THE SURFACE FRONT WILL BE SOUTH OF THE FORECAST AREA AND WINDS WILL COME AROUND TO THE NORTH. THE FRONT STALLS FAR ENOUGH SOUTH THAT THE DEEPER MOISTURE WILL BE OUT OF THE COUNTY WARNING AREA. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH LEANED TOWARDS THE 00Z GFS. LOW PRESSURE AND COLD FRONT CONTINUE TO TRAVEL EAST MONDAY...AND SLOWLY DRIFT SOUTHEAST OF THE AREA THROUGH NEXT WEEK. HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD SOUTH WEDNESDAY INTO FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SCATTERED TSTMS EXPECTED TO BE CONCETRATED IN THE EAST THIS AFTERNOON AND EVENING (DAN AND LYH) WITH MORE WIDELY SCTD ACTIVITY ELSEWHERE. GUSTY WINDS AND IFR CIGS/VSBYS LIKELY IN STORMS. CONVECTION DIMINISHES THIS EVENING WITH SCTD MVFR FOG OVERNIGHT. TSTMS REDEVELOP AGAIN SUNDAY WITH INCREASED COVERAGE (OVER TODAY) LIKELY AFTER 18Z. MONDAY ADDITIONAL SCATTERED SHRA/TSRA AND PATCHY OVERNIGHT MVFR FOG EXPECTED. TUESDAY INTO WEDNESDAY DRIER AIR AND ONLY ISOLATED VFR SHRA/TSRA ARE FORECAST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/JS SHORT TERM...AMS LONG TERM...KK AVIATION...AMS/JS
Hazardous weather outlook, Jul 28, 6:30 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SAT JUL 28 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 630 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 9:42 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 AM EDT SAT JUL 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG 5 NW BROOKNEAL 37.10N 79.03W
07/27/2007 CAMPBELL VA POST OFFICE
NUMEROUS LARGE TREES LIMBS DOWNED IN TOWN OF NARUNA
&&
WERTLocal storm report, Jul 28, 10:07 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT SAT JUL 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM NON-TSTM WND DMG 3 NNW MADISONVILLE 37.22N 78.70W
07/27/2007 CHARLOTTE VA PUBLIC
NUMEROUS LARGE TREES LIMBS DOWNED AND WIND VENTILATION
TURBINE BLOWN OFF ROOF
&&
WERTLocal storm report, Jul 28, 12:35 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT SAT JUL 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL CATAWBA 37.38N 80.12W
07/27/2007 E0.75 INCH ROANOKE VA PUBLIC
&&
RMGNearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.